Should I give my child Paracetamol or Ibuprofen?

A guest post by Dr Afrosa Ahmed (MBBS, DFFP, DCH, MRCGPmerit) who blogs at mum2sons

Editor’s note: Dr Ahmed asked if she could guest post on my blog and although many of you might know a lot of the information below, I thought it was still usefully presented. I know when my kids are sick I get stressed and forget the rules. Her explanation of which medicine to give when is particularly useful.

As a GP I often advise on self-care measures when seeing ill children. However, understandably parents are often confused as to which of these common medications to use and for which conditions. Both are available without prescription.

Paracetamol

Can help relieve pain such as headache, earache, and tummy aches as well as reduce fever. It is usually recommended as the first line for pain, as it is relatively safe for most and side effects are rare. One of the brand names for paracetamol is Calpol.

For older children, paracetamol is available as tablets. Tablets should be swallowed whole with a glass of water or juice. They are not to be chewed. (Calpol Fastmelts, however, require your child to dissolve it on their tongue.)

For young children, it can be taken as a liquid form. Shake the bottle well for at least 10 seconds and measure out the right amount using a plastic syringe or spoon that comes with it. Do not use a normal kitchen teaspoon as it will not be accurate.

Your child should start to feel better after about 30 minutes. Always leave 4 to 6 hours between doses and do not give more than 4 doses in 24 hours. Do not give your child paracetamol with alongside other medicines containing paracetamol, such as Lemsip, as there is a risk of overdose which can lead to problems such as liver damage.

Ibuprofen

Ibuprofen is also a painkiller and can help with fever. In addition, it has anti-inflammatory properties, so can be used for injuries such as a sprain. Your child should start to feel better about 20 to 30 minutes after taking it. Give this medicine with food so it does not cause an upset tummy; do not give it on an empty stomach. Brand names include Calprofen and Brufen.

An important fact regarding this medicine is that there are some children who you should not give it to. They include children with asthma, chicken pox (it can cause severe skin reactions) and liver or kidney problems.

What if your child vomits? If your child vomits within 30 minutes of taking ibuprofen, then you can give it again. If it has been more than 30 minutes then do not give again.

Paracetamol vs Ibuprofen

These are both effective painkillers and can reduce fever. However, they work in different ways. For some types of conditions such as swelling (including swollen gums during teething) and sprains, ibuprofen may be better due to its anti-inflammatory properties. Do not give paracetamol and ibuprofen together at the same time. However, if you’ve given paracetamol and they’re still unwell before the next dose is due, you could give ibuprofen. No child under 16 should be given aspirin.

As with all medicines, keep them out of children’s reach and read the leaflet on dosage instructions and other details. Advice about medicines can also be provided by your GP, pharmacist or www.nhs.uk.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s